Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 231, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2018, 6:12 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 6:12 PM MDT (00:12 UTC)
- Expired
- Jul 29, 2018, 6:26 PM MDT
- In force
- 14 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 57 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:07 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 943 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
468
WUUS55 KCYS 300012
SVRCYS
WYC001-021-300045-
/O.NEW.KCYS.SV.W.0231.180730T0012Z-180730T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
612 PM MDT SUN JUL 29 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southeastern Albany County in southeastern Wyoming...
Southwestern Laramie County in southeastern Wyoming...
* Until 645 PM MDT.
* At 612 PM MDT, a severe thunderstorm was located near Pumpkin Vine,
or 21 miles southeast of Laramie, moving southeast at 45 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Pumpkin Vine, Vedauwoo, Tie Siding and Buford.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 2.
Interstate 80 in Wyoming between mile markers 330 and 343.
This replaces the Severe Thunderstorm Warning which was previously
in effect for the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.
LAT...LON 4104 10572 4106 10555 4116 10540 4100 10475
4100 10573
TIME...MOT...LOC 0012Z 301DEG 40KT 4103 10539
HAIL...1.75IN
WIND...70MPH
$$
Hammer1 follow-up statement
194
WWUS55 KCYS 300026
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
626 PM MDT SUN JUL 29 2018
WYC001-021-300036-
/O.CAN.KCYS.SV.W.0231.000000T0000Z-180730T0045Z/
Albany WY-Laramie WY-
626 PM MDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4104 10572 4106 10555 4116 10540 4100 10475
4100 10573
TIME...MOT...LOC 0025Z 301DEG 40KT 4095 10521
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:23 PM MDT, 49 minutes earlier.
Area forecast discussion, Jul 29, 5:23 PM MDT, 49 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 523 PM MDT Sun Jul 29 2018 .UPDATE... Issued at 518 PM MDT Sun Jul 29 2018 Please see latest 00z Aviation Discussion UPDATE Issued at 121 PM MDT Sun Jul 29 2018 TORNADO WATCH 322 IN EFFECT UNTIL 9 PM MDT THIS EVENING UPDATE Issued at 1127 AM MDT Sun Jul 29 2018 A potentially serious scenario evolving over extreme southeast Wyo this afternoon. Fog and low-level stratus eroded very quickly this morning, and full sun is present across the majority of Laramie Co and southern Platte/Goshen counties per the latest GOES-16 visible satellite loop. A residual surface boundary was analyzed across NE Laramie county, and was expected to contribute to locally enhanced low-level shear by early/mid afternoon w/ effective SRH values 200 or better given substantial low-level turning. Projected STPs of 1 to 3 across Laramie County suggests a greater-than-average tornado threat for areas near Cheyenne. In addition, SBCAPE approaching 3k J/Kg and well over 50 knots of effective bulk shear will support a threat for extremely large/destructive hail as well. That said, we are in agreement with the recent SPC upgrade to Enhanced Risk w/10 percent Tornado probabilities. Grids have been updated for mention of all hazards, including tornadoes. Expect thunderstorms to begin developing by 1 PM, with a significant severe threat as early as 3 PM. && .SHORT TERM...(Today and tonight) Issued at 341 AM MDT Sun Jul 29 2018 Satellite imagery this morning is showing areas of low stratus and patchy fog along and east of the Laramie Range. Some areas have been limited by a high level cloud deck, but as they pass to the south and east, fog and stratus should form in their wake. Fog and stratus will dissipate later this morning with the sunrise. Another cooler than normal day with the threat of thunderstorms in the afternoon and evening expected, some will be severe. A few upper level pulses will pass through the flow aloft today; these pulses will work in conjunction with deep layer shear values, CAPE values around 2500+ J/kg, steep mid-layer lapse rates, and surface dewpoints well over 50 F, to generate thunderstorms across southeast Wyoming and the western Nebraska Panhandle. Model soundings are indicating that the cap aloft should break around noon to one with strong to severe thunderstorms developing shortly afterwards. The main threats today will be golf ball to baseball size hail, damaging winds in excess of 70 mph, frequent lightning and heavy rainfall at the storms' core. Not expecting any threat of flash flooding as these storms should be fast movers; however, if storms train over a particular area, will have to pay close attention to rain rates. Additionally, with LCLs between 1000 to 2000 ft and elevated low- level shear values, the threat of a tornado or two cannot be ruled out. The latest SPC SREF Ensembles illustrate this threat well with numerous intense updraft helicity tracks across the region. Thunderstorms will continue into the mid to late evening. Cool overnight temperatures are expected with temperatures between the upper 40s to low 50s. Fog and stratus will return after midnight. .LONG TERM...(Monday - Saturday) Issued at 129 PM MDT Sat Jul 28 2018 Upper-level ridging will take shape across the western CONUS after Sunday, giving way to a period of warmer and drier weather. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 518 PM MDT Sun Jul 29 2018 Ongoing showers and thunderstorms have slowly started to weaken based on latest radar scans. Still expecting some vicinity showers and thunderstorms. Areas should see storm diminishment after 03z for KLAR and KCYS with the NE Panhandle sites seeing the rain move off shortly after. VFR conditions will take hold afterwards with light to variable winds at many locations. && .FIRE WEATHER... Issued at 341 AM MDT Sun Jul 29 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR FWZ 304... While most zones will see high humidities and the threat of scattered to widespread thunderstorms, FWZ 304 will be generally dry with strong winds and low humidities for most of the afternoon and into the evening. Therefore, have issued a Red Flag Warning for FWZ 304 from noon to 8 PM this evening. Elsewhere, look for strong to severe thunderstorms this afternoon and evening. Upper level northwest flow turns northerly beginning tomorrow under an expending ridge of high pressure pushing north and east. This will bring drier conditions and warming temperatures through the week, with a thermal ridge setting up aloft by next weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 8 PM MDT this evening for WYZ304. NE...None. && UPDATE...WM SHORT TERM...AB LONG TERM...CLH AVIATION...WM FIRE WEATHER...AB
Hazardous weather outlook, Jul 29, 1:49 PM MDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 149 PM MDT Sun Jul 29 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119- 302000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 149 PM MDT Sun Jul 29 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT TORNADO WATCH 322 IN EFFECT UNTIL 9 PM MDT THIS EVENING Scattered to widespread afternoon and evening severe thunderstorms will be possible again today. The main threats with these storms will be hail golf ball to baseball size, damaging winds, and a tornado or two. The thunderstorms should move out of the area by midnight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Drier, warmer conditions are in store for the coming week. .Spotter information statement... Skywarn spotter is activated and storm reports are needed. WYZ104-109>114-302000- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 149 PM MDT Sun Jul 29 2018 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few strong to severe thunderstorms will develop mainly along and east of the Laramie range this afternoon and evening. The main threats with these storms will be large hail up to quarter size and damaging winds. These thunderstorms should move out of the area by sunset. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Drier, warmer conditions are in store for the coming week. .Spotter information statement... Skywarn spotter is activated and storm reports are needed.
In the hours before
Special weather statement, Jul 29, 5:25 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Cheyenne WY 525 PM MDT SUN JUL 29 2018 NEZ003-019-021-096-WYZ106>108-300015- Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 525 PM MDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE...SCOTTS BLUFF...NORTHWESTERN MORRILL...SOUTHERN SIOUX...SOUTHERN GOSHEN AND SOUTHERN PLATTE COUNTIES UNTIL 615 PM MDT... At 525 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles north of Lake Alice to 8 miles north of Westview Circle. Movement was southeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Scottsbluff, Torrington, Wheatland, Gering, Mitchell, Bayard, Terrytown, Morrill, Minatare, Lingle, Lyman, Chugwater, Yoder, Chugcreek, Lakeview North, Bordeaux, Stegall, Hawk Springs, Hubbard Hill and Slater. This includes Interstate 25 in Wyoming between mile markers 52 and 90. A Tornado Watch remains in effect until 900 PM MDT for the Panhandle of Nebraska...and southeastern Wyoming. LAT...LON 4171 10299 4172 10487 4221 10519 4218 10348 TIME...MOT...LOC 2325Z 327DEG 30KT 4216 10371 4218 10508 Lyons
Special weather statement, Jul 29, 5:40 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Cheyenne WY 540 PM MDT SUN JUL 29 2018 NEZ054-055-300030- Kimball NE-Cheyenne NE- 540 PM MDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND SOUTHEASTERN KIMBALL COUNTIES UNTIL 630 PM MDT... At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Kimball Airport, or 10 miles southwest of Kimball, moving southeast at 60 mph. Wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Cheyenne and southeastern Kimball Counties. This includes Interstate 80 in Nebraska between mile markers 14 and 16. A Tornado Watch remains in effect until 900 PM MDT for the Panhandle of Nebraska. LAT...LON 4121 10378 4105 10339 4100 10338 4100 10397 TIME...MOT...LOC 2340Z 304DEG 51KT 4110 10377 Lyons
Local storm report, Jul 29, 5:41 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
541 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 20 WNW LARAMIE 41.42N 105.94W
07/29/2018 E0.88 INCH ALBANY WY TRAINED SPOTTER
&&
BCHAPMANLocal storm report, Jul 29, 5:56 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
556 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL NNE TORRINGTON 42.07N 104.18W
07/29/2018 E0.25 INCH GOSHEN WY TRAINED SPOTTER
&&
ABRAUNSpecial weather statement, Jul 29, 5:56 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
556 PM MDT SUN JUL 29 2018
NEZ054-WYZ118-119-300045-
Kimball NE-Central Laramie County WY-East Laramie County WY-
556 PM MDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES UNTIL 645 PM MDT...
At 556 PM MDT, Doppler radar was tracking a strong thunderstorm over
Burns, or 22 miles east of Cheyenne, moving southeast at 55 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pine Bluffs, Burns and Panorama Point.
This includes Interstate 80 in Wyoming between mile markers 379 and
400.
A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of Nebraska...and southeastern Wyoming.
LAT...LON 4116 10451 4131 10438 4101 10373 4100 10381
4100 10424
TIME...MOT...LOC 2356Z 304DEG 49KT 4120 10437
LyonsLocal storm report, Jul 29, 6:02 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
602 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 12 S LARAMIE 41.14N 105.58W
07/29/2018 E1.75 INCH ALBANY WY TRAINED SPOTTER
&&
BCHAPMANNearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.